Hail, Wallace
- When
- August 28, 3:35 PM MST
- Where
- Wallace County, 11 mi NNE of Wallace
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.067, -101.500
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 12:00 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED AUG 28 2002 ANALYSIS SHOWS CWA SPLIT DOWN THE MIDDLE WITH 500 MB RIDGE LINE AT 12Z EXTENDING FROM JUST EAST OF NORTH PLATTE SSW TO NEAR ELKHART IN FAR SW KANSAS. FURTHER...STRONG SHORT WAVE THAT PASSED OVER NW HALF OF CWA EARLY TODAY EASILY SEEN AS TSRAS DEVELOPED THIS AM IN NE COLORADO THEN MOVED SLOWLY E THEN ACCELERATED SE ACROSS SCEN CWA UNDER NW FLOW. ETA DEPICTED SHORT WAVE BEST WITH RESPECT TO 588 HT PLACEMENT ACROSS TRI-STATE AREA. SO WILL LEAN TOWARD ETA THIS FCST. MODELS ALSO SHOW WEAK BLOCK AT 500 MB ACROSS CONUS WITH CUTOFF LOWS OVER SOUTH IDAHO AND NORTH GEORGIA. THIS LASTS THROUGH EARLY FRI ALLOWING AT LEAST TWO SHORT WAVES TO MOVE INTO CWA (TONIGHT AND THU NIGHT) WITH SECOND ONE LOOKING STRONGEST AT THIS TIME. WITH RIDGE LINE JUST TO MY EAST THIS ALLOWS DIVERGENCE ALOFT TO AUGMENT/SUSTAIN TSRAS TRIGGERED BY SHORT WAVES. MODELS SHOW LOTS OF MOISTURE AVAILABLE INTO FRI. MORNING ACTIVITY MOVING SE OUT OF CWA WITH SOME SUNSHINE BREAKING THROUGH. AFTER SEVERAL HOURS DURING WHICH WESTERN AREA OF CWA SHOULD WARM INTO 80S AND BEGIN TO DESTABILIZE (CURRENTLY UNDER SUBSIDENCE BEHIND MORNING TSRAS) MODELS SHOW ANOTHER SHORT WAVE (WITH ASSOCIATED VORT MAX AND UVV) MOVING INTO WEST FROM SOUTHWEST BY LATE AFTERNOON/EARLY EVENING. SOME TSRAS POSSIBLE TO GO SEVERE IN NW HALF CWA LATE. EFFECTS/POSITION OF NEXT/THIS EVENINGS SHORT WAVE EVIDENT ON SAT/LIGHTNING PICS CURRENTLY OVER NW NEW MEXICO. EXPECT LITTLE CHANGE IN TEMPS OR CLDS NEXT 36 HRS WITH ANOTHER ROUND OF TSRAS THU EVENING AND NIGHT. ALL PARAMETERS INDICATE THAT ONE TO BE SLIGHTLY AMPLIFIED AS COMPARED TO THE ONE THIS EVENING. THINGS CHANGE BEGINNING FRI. UPPER LOW OVER IDAHO PULLS OUT TO NE INTO SW CANADA THEN BEGINS TO MOVE E IN WESTERLY FLOW. AT THE SAME TIME THE GEORGIA LOW APPEARS TO DRIFT SOUTH AND SOUTHWEST ALLOWING THE UPPER RIDGE OVER THE PLAINS TO GROW SLIGHTLY AND TILT MORE TO A NORTHEAST/SOUTHWEST ORIENTATION. RESULT ON MY CWA LOOKS TO BE DRYING AND WARMING THROUGH THE WEEKEND. BY END OF WEEKEND RIDGE IS ORIENTED ALMOST WEST TO EAST...WEAKENING AND RETREATING SOUTH. SIMULTANEOUSLY NORTHERN JET SETTLES TO SOUTH BRINGING CWA INTO ZONAL FLOW AND NEAR NORMAL TEMPS BY MON/TUE. CURRENTLY MODELS HAVE SHORT WAVES PASSING ACROSS CWA AND NORTH ON MON AND WED...SO WILL GO WITH CHANCE TSRAS THOSE DAY. OTHERWISE DRY LATE FRI THROUGH WED. .GLD...NONE. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1121 AM MDT WED AUG 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. A RATHER COMPLEX SURFACE PATTERN EXISTS OVER THE REGION. AN OUTFLOW BOUNDARY FROM THUNDERSTORMS OVER NEBRASKA HAS MOVED ACROSS THE AREA. THE COMBINATION OF THIS BOUNDARY AND AN UPPER LEVEL DISTURBANCE IS CURRENTLY CAUSING SCATTERED THUNDERSTORMS OVER NORTHWEST KANSAS. THESE THUNDERSTORMS SHOULD BE EAST OF THE AREA EARLY THIS AFTERNOON. LOCALLY HEAVY RAINFALL AND LARGE HAIL HAVE OCCURRED WITH THESE STORMS. LOCATIONS ALONG AND SOUTH OF A SHARON SPRINGS TO COLBY TO HILL CITY LINE WILL BE AFFECTED BY THESE THUNDERSTORMS. THE AIR MASS OVER EXTREME SOUTHWEST NEBRASKA...EXTREME EAST CENTRAL COLORADO...AND THE REST OF NORTHWEST KANSAS HAS TEMPORARILY BECOME MORE STABLE TO THE NORTH OF THE BOUNDARY AND ONGOING THUNDERSTORMS. MOST LOCATIONS HAVE A CONSIDERABLE AMOUNT OF CLOUD COVER HOLDING DOWN TEMPERATURES. IF THIS CLOUD COVER PERSISTS...THIS COULD KEEP THE AIR MASS STABLE. IF THE CLOUD COVER BREAKS AND ALLOWS HEATING TO TAKE PLACE...AN AXIS OF INSTABILITY IS EXPECTED TO DEVELOP ALONG THE COLORADO BORDER. STRONGER JET WINDS AND AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST BY LATE THIS AFTERNOON. PLENTIFUL LOW LEVEL MOISTURE AND LEFTOVER SURFACE BOUNDARIES WILL REMAIN OVER THE AREA AS WELL. AT THIS TIME...SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP IN EASTERN COLORADO LATE THIS AFTERNOON...AND THEN MOVE ACROSS THE REST OF THE AREA TONIGHT. BECAUSE OF THE ONGOING THUNDERSTORMS...AND FAVORABLE PARAMETERS FOR SEVERE WEATHER WITH THE NEXT ROUND OF THUNDERSTORMS...SPOTTERS MAY BE NEEDED ACROSS THE ENTIRE AREA. THE MAIN THREATS FROM ALL STORMS WILL BE LARGE HAIL... DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLOODING. BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM 9 SE SHARON SPGS KS .88 INCH HAIL
08/28/02 WALLACE REPORTED BY PUBLIC.COZ091-092-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT WED AUG 28 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN THE TRI STATE AREA... KIT CARSON AND CHEYENNE. STORMS THAT FORM IN THE WATCH AREA WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. MARTIN
The Goodland radar (KGLD), 38 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313726.